IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 242 
Small font sizeDefault font sizeIncrease font size
Navigate Here
 »   Next article
 »   Previous article
 »   Table of Contents

Resource Links
 »   Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »   Citation Manager
 »   Access Statistics
 »   Reader Comments
 »   Email Alert *
 »   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed497    
    Printed8    
    Emailed0    
    PDF Downloaded86    
    Comments [Add]    

Recommend this journal

 

 RESEARCH ARTICLE
Year : 2017  |  Volume : 49  |  Issue : 3  |  Page : 223-228

Adverse drug reaction monitoring in patients on antiretroviral therapy in a tertiary care hospital in Eastern India


1 Department of Clinical and Experimental Pharmacology, Calcutta School of Tropical Medicine, Kolkata, West Bengal, India
2 Department of Tropical Medicine, Calcutta School of Tropical Medicine, Kolkata, West Bengal, India

Correspondence Address:
Shatavisa Mukherjee
Department of Clinical and Experimental Pharmacology, Calcutta School of Tropical Medicine, Kolkata - 700 073, West Bengal
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijp.IJP_304_16

Rights and Permissions

Background: Besides unparalleled benefits, highly active antiretroviral therapy is also associated with wide range of potential adverse drug reactions (ADRs), which hinders treatment adherence. The present study was thus designed to monitor and explore the pattern of occurrence of ADRs to various antiretroviral therapy (ART) regimens in a tertiary care ART setup. Materials and Methods: A prospective, observational clinical study was carried out in the outpatient setting of nodal ART center of Eastern India. A total of 610 patients on various ART regimens were studied for suspected ADRs over 12 months. Adverse event history, medication history, and other relevant details were captured. Causality and severity of each reported ADR were duly assessed. Results: 32.45% patients of total study participants presented with a total of 330 ADRs. Patients from zidovudine-based regimens presented with majority of ADRs such as anemia (up to 36%), central nervous system (CNS), and gastrointestinal (GI) side effects. Tenofovir-based regimens were, however, found to be mildly safer. The combination with Efavirenz was associated with majorly CNS side effects while that of nevirapine was associated with rash and pigmentation of nails. Atazanavir boosted second-line regimens were notably associated with increased serum lipid levels followed by other GI and CNS adverse effects. Increased liver enzymes were found in atazanavir-based second-line ART. Conclusion: The study enables to obtain information on the incidence and pattern of ADRs associated with various antiretroviral regimens, thereby reducing its occurrence and protecting the patient population from avoidable harm. Need of intensive monitoring for ADRs in ARTs thus seems to be a mandate.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow